Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 251, NWS Topeka, KS

October 4, 2016Anderson County, Franklin County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Oct 4, 2016, 10:28 PM CDT for Anderson County, Franklin County, Kansas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2016, 10:28 PM CDT (03:28 UTC)
Expired
Oct 4, 2016, 10:45 PM CDT
In force
17 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Anderson County, KS, Franklin County, KS

The radar

The Pleasant Hill radar (KEAX), 98 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 3.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 616 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 397 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
616 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1248 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
397 m²/s²
0-3 km storm-relative helicity
510 m²/s²
Significant tornado parameter
1.3
Supercell composite
9.0

Open this sounding in Storm Lab

The text

As transmitted.

757 
WUUS53 KTOP 050328
SVRTOP
KSC003-059-050345-
/O.NEW.KTOP.SV.W.0251.161005T0328Z-161005T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1028 PM CDT TUE OCT 4 2016

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS...
  NORTHEASTERN ANDERSON COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 1045 PM CDT

* AT 1028 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GARNETT...
  MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GARNETT...RICHMOND AND GREELEY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3826 9507 3816 9508 3814 9539 3841 9537
      3843 9507 3826 9506
TIME...MOT...LOC 0328Z 269DEG 35KT 3829 9528 

HAIL...<.75IN
WIND...60MPH
 
$$

GARGAN
2 follow-up statements
782 
WWUS53 KTOP 050339
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1039 PM CDT TUE OCT 4 2016

KSC003-059-050345-
/O.CON.KTOP.SV.W.0251.000000T0000Z-161005T0345Z/
FRANKLIN-ANDERSON-
1039 PM CDT TUE OCT 4 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHEASTERN FRANKLIN AND NORTHEASTERN ANDERSON COUNTIES...

AT 1038 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES EAST OF
GARNETT...MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GARNETT...RICHMOND AND GREELEY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3826 9507 3816 9508 3814 9532 3841 9531
      3843 9507 3826 9506
TIME...MOT...LOC 0338Z 269DEG 35KT 3829 9515 

HAIL...<.75IN
WIND...60MPH
 
$$

GARGAN
092 
WWUS53 KTOP 050344
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1044 PM CDT TUE OCT 4 2016

KSC003-059-050352-
/O.EXP.KTOP.SV.W.0251.000000T0000Z-161005T0345Z/
FRANKLIN-ANDERSON-
1044 PM CDT TUE OCT 4 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FRANKLIN AND
NORTHEASTERN ANDERSON COUNTIES WILL EXPIRE AT 1045 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND WILL MOVE OUT
OF THE AREA. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 3826 9507 3816 9508 3814 9532 3841 9531
      3843 9507 3826 9506
TIME...MOT...LOC 0341Z 269DEG 35KT 3829 9515 

$$

GARGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 8:44 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Oct 4, 8:44 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
844 PM CDT TUE OCT 4 2016

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Wednesday)
Issued at 145 PM CDT Tue Oct 4 2016

Isentropic lift continues across portions of eastern KS, which has
supported scattered showers and a few storms. This lift may persist
in eastern KS through the afternoon hours. The cold front is
currently moving through central KS and will be the focus for storm
development around 2 to 3 pm. Ml cape should be on the order of 1500
to 2000 j/kg ahead of the front. There is an expansive cloud shield
currently over the area therefore some clearing will be necessary to
increase the instability and weaken the cap. The deep layer shear is
expected to be between 40 to 50 kt. Hodographs show slight curvature
in the lowest levels with the directional shear. A majority of the
models have 0-1 km SRH at least 100 m2/s2. Discrete supercells will
be possible after initialization and a few hours afterwards. Expect
large hail, damaging wind, and tornadoes will be threats through
about 7-9 pm. The best locations for these threats will be along and
east of highway 81 and west of a line from Hiawatha to Emporia.
These discrete storms may try to merge or become bowing segments
into the early evening. The 0-3 km shear vector around 30 kt will be
orientated out of the southwest. Any bowing segment that becomes
perpendicular to this vector could be capable of producing
mesovorticies and severe wind gusts. Storm motion are forecasted to
be about 40 kt so there may be quick evolution across eastern KS.
Eastern KS is where the storms should form into a line at which the
wind threat will continue through roughly 9 to 12 pm. The main
concern will be the decrease in instability in far eastern KS and
how elevated the storms become during that time frame. Brief periods
of heavy rainfall will be possible and the area of concern will be
Ottawa through Republic counties where over 2 inches of rain fell
this morning. Otherwise widespread flooding is not expected at this
time. Localized areas of 2 to 3 inches can not be ruled out if any
cells can manage to train.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 145 PM CDT Tue Oct 4 2016

By Wednesday evening the surface low will be located in south
central Kansas.  Southerly flow will keep dewpoints in the lower to
mid 60 range, especially in portions of east central Kansas.  Late
evening into overnight a southwest to northeast oriented LLJ is
forecast to increase over eastern Kansas and veer through the night.
Scattered thunderstorms will be possible overnight as isentropic
ascent increases over east central Kansas.  A stout cap has been
persistent in models over the past couple days which may inhibit
surface based storms if it does not weaken enough Wednesday night.
CAPE of 1000-1500 J/kg and strong effective shear of over 40 knots
would indicate severe storms would be possible with any development
with hail being the main threat overnight into the early morning
hours.

By Thursday morning the main trough axis will be just west of the
Rockies, shifting eastward through the afternoon.  Portions of
northeast Kansas will be in the warm sector Thursday afternoon ahead
of the surface front.  Parameters will be favorable for severe
weather including shear up to 40 knots over the area.  For now, it
looks like the main threats will be hail, transisitioning into a wind
threat with any quickly moving storms as the front moves through the
area in the afternoon, exiting by mid-evening.  Lingering
precipitation behind the front should exit the area Friday.

Temperatures will be at their warmest on Thursday before the frontal
passage.  Expect a significant cool down Friday with highs only
reaching into the lower and mid 60s.  Lows on Saturday morning will
also be much more brisk than of late, in the upper 30s and lower
40s.  From here, another slight warm up expected through the end of
the period getting back into the middle 70s by Tuesday.  Weekend
looks to remain dry as high pressure sits over the central US, with
slight chance POPs returning Sunday night to the end of the period.
With models not in very good agreement after the weekend, confidence
in these chances is low at this time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 655 PM CDT Tue Oct 4 2016

A line of thunderstorms will pass through the KFOE and KTOP
terminals between now and 4Z. Expect wind gusts out of the west
up to 30 MPH and a brief window of MVFR ceilings and
visibilities. After the line the remainder of the night will be
dry. Some patchy fog may develop at the terminals near sunrise and
mix out by 14Z TUE.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Sanders
LONG TERM...Heller
AVIATION...Gargan
Hazardous weather outlook, Oct 4, 2:10 PM CDT, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
210 PM CDT TUE OCT 4 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-051915-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
210 PM CDT TUE OCT 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE
ENTIRE OUTLOOK AREA. LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN HAZARDS. TORNADOES WILL ALSO BE POSSIBLE, ALONG WITH LOCALLY
HEAVY RAINFALL. THE MOST LIKELY AREA FOR SEVERE WEATHER WILL BE
ALONG AND EAST OF HIGHWAY 81 AND WEST OF A LINE FROM HIAWATHA TO
EMPORIA MAINLY BETWEEN 3 AND 7 PM. FARTHER EAST THERE IS A SLIGHT
RISK FOR DAMAGING WIND GUSTS THROUGH THE LATE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT, AND THERE IS
THE POTENTIAL FOR A FEW OF THESE STORMS TO BE STRONG TO SEVERE
WITH HAIL BEING THE MAIN HAZARD.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN
THURSDAY AFTERNOON AND EARLY EVENING, WITH LARGE HAIL AND
DAMAGING WINDS BEING THE PRIMARY CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, Oct 4, 7:55 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
755 PM CDT TUE OCT 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             BURDICK                 38.57N 96.85W
10/04/2016  E1.00 INCH       MORRIS             KS   TRAINED SPOTTER

            .

&&

JP
Special weather statement, Oct 4, 9:05 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
905 PM CDT TUE OCT 4 2016

KSZ038-054-050230-
WABAUNSEE-LYON-
905 PM CDT TUE OCT 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WABAUNSEE AND NORTH
CENTRAL LYON COUNTIES UNTIL 930 PM CDT...

AT 905 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF ALLEN...MOVING NORTHEAST AT 55 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ESKRIDGE AND KEENE.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 343 AND 345.

LAT...LON 3876 9635 3910 9596 3909 9595 3881 9595
      3866 9623
TIME...MOT...LOC 0205Z 228DEG 49KT 3876 9622

BARJENBRUCH
Special weather statement, Oct 4, 9:09 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
909 PM CDT TUE OCT 4 2016

KSZ054-050230-
LYON-
909 PM CDT TUE OCT 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LYON COUNTY UNTIL
930 PM CDT...

AT 908 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OLPE...MOVING NORTHEAST AT 55 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OLPE AND HARTFORD.

LAT...LON 3817 9630 3825 9626 3837 9595 3826 9595
      3826 9596 3817 9596
TIME...MOT...LOC 0208Z 228DEG 48KT 3823 9612

SANDERS
Special weather statement, Oct 4, 9:26 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
926 PM CDT TUE OCT 4 2016

KSZ058-050300-
COFFEY-
926 PM CDT TUE OCT 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR COFFEY COUNTY UNTIL 1000 PM
CDT...

AT 925 PM CDT...THE PUBLIC REPORTED A STRONG THUNDERSTORM 4 MILES
NORTH OF GRIDLEY...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BURLINGTON...WAVERLY...NEW STRAWN...GRIDLEY AND JOHN REDMOND
RESERVOIR.

LAT...LON 3826 9596 3826 9595 3829 9595 3844 9558
      3843 9551 3815 9552 3804 9584 3804 9595
TIME...MOT...LOC 0225Z 235DEG 37KT 3817 9586

SANDERS
Special weather statement, Oct 4, 10:02 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1002 PM CDT TUE OCT 4 2016

KSZ055-056-058-059-050330-
FRANKLIN-OSAGE-ANDERSON-COFFEY-
1002 PM CDT TUE OCT 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COFFEY...SOUTHERN
FRANKLIN...ANDERSON AND SOUTHEASTERN OSAGE COUNTIES UNTIL 1030 PM
CDT...

AT 1001 PM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS...4 MILES NORTHWEST OF WESTPHALIA...MOVING EAST AT 45
MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GARNETT...WAVERLY...RICHMOND...COLONY...GREELEY...LANE...
WESTPHALIA...KINCAID...LONE ELM...HARRIS AND LE ROY.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 158 AND 166.

LAT...LON 3847 9568 3846 9507 3826 9506 3826 9507
      3804 9508 3804 9573
TIME...MOT...LOC 0301Z 254DEG 39KT 3824 9555

GARGAN
Local storm report, Oct 4, 10:26 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1026 PM CDT TUE OCT 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     TSTM WND DMG     AUBURN                  38.91N 95.82W
10/04/2016                   SHAWNEE            KS   PUBLIC

            4 INCH DIAMETER HEALTHY TREE LIMB BROKEN OFF TREE.

&&

BDRAKE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 7:07 PM CDTAreal Flood AdvisoryTOPClay, Dickinson, Geary, Riley3 hr
Oct 4, 7:40 PM CDTSevere Thunderstorm WarningTOPMorris35 min
Oct 4, 7:55 PM CDTAreal Flood AdvisoryTOPGeary, Marshall, Nemaha, Pottawatomie, Riley, Wabaunsee3 hr
Oct 4, 9:05 PM CDTSpecial Weather StatementTOPWabaunsee25 min
Oct 4, 9:09 PM CDTSpecial Weather StatementTOPLyon21 min
Oct 4, 9:21 PM CDTSevere Thunderstorm WarningTOPShawnee9 min
Oct 4, 9:26 PM CDTSpecial Weather StatementTOPCoffey34 min
Oct 4, 10:02 PM CDTSpecial Weather StatementTOPAnderson28 min
Oct 4, 10:59 PM CDTAreal Flood AdvisoryTOPCoffey3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.